We are searching data for your request:
Upon completion, a link will appear to access the found materials.
VDU work: How to avoid dry eyes
More and more people spend a large part of their working time on the computer. If you sit at your desk all day and stare at the monitor, you often have problems with your eyes. Dry eyes also increase the risk of infection. Experts explain what can be done about it.
Eye flickering and tired, dry eyes: Hardly anyone who spends several hours working on the computer every day is spared such complaints. Experts explain how to avoid such problems.
Take regular breaks
If the eyes burn frequently, are red and feel dry, working on the screen is often the cause. According to a recent message from the Barmer health insurance, around eight million people in Germany suffer from dry eyes.
"Anyone who notices that their eyes dry up while working on the screen should take breaks regularly, deliberately look into the distance and blink so that the eyes relax," says Dr. Ursula Marschall, chief medical officer at Barmer
In the worst case, if the eyes lack the protective tear fluid, infection threatens.
Dry eyes increase the risk of infection
Staring at the screen drastically reduces the frequency of blinking. Instead of 20 eyelids per minute, according to the health insurance, only five would be measured with intensive computer use. As a result, more tear fluid evaporates.
"In the worst case, the lack of a protective film of the tears can lead to eye infections because bacteria are not rinsed out," says Marschall.
In addition to relaxation techniques for the eyes, repeated ventilation during the day and a room humidifier could also help to keep the eyes moist.
If necessary, have the cause clarified by a doctor
In addition to VDU work, there are many other causes of dry eyes. "Hormone change in old age is a common cause of the decrease in tear production," explains Marschall.
"Therefore, there are many women who suffer from dry eyes during the menopause," said the doctor.
And regular sleeping pills, beta blockers or the contraceptive pill could also cause your eyes to dry out. The same applies to certain diseases such as diabetes mellitus, rheumatism or vitamin A deficiency.
The general practitioner should be consulted to determine the causes. If necessary, suitable eye drops could help. (ad)
Author and source information
This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.
- Barmer: Avoid dry eyes on the screen (accessed: May 10, 2020), Barmer